Alert archive / Wyoming / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Riverton, WY

June 28, 2020Sublette County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 28, 2020, 11:07 AM MDT for Sublette County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 11:07 AM MDT (17:07 UTC)
Expired
Jun 28, 2020, 2:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 158 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WGUS55 KRIW 281707
FFWRIW
WYC035-282000-
/O.NEW.KRIW.FF.W.0002.200628T1707Z-200628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
1107 AM MDT Sun Jun 28 2020

The National Weather Service in Riverton has issued a

* Flash Flood Warning for...
  West central Sublette County in west central Wyoming...

* Until 200 PM MDT.

* At 1055 AM MDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, rural area roads as 
           well as other drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of west central
  Sublette County.
  Excessive rainfall over the burn scar will result in debris flow 
  moving through the Roosevelt burn scar area. The debris flow can 
  consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4308 11053 4311 11047 4310 11043 4311 11036
      4313 11036 4315 11031 4314 11019 4308 11018
      4306 11034 4304 11038 4301 11036 4297 11038
      4297 11054 4299 11054 4302 11059 4307 11059

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hulme
2 follow-up statements
216 
WGUS75 KRIW 281836
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
1236 PM MDT Sun Jun 28 2020

WYC035-282000-
/O.CON.KRIW.FF.W.0002.000000T0000Z-200628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sublette-
1236 PM MDT Sun Jun 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
WEST CENTRAL SUBLETTE COUNTY...

At 1234 PM MDT, Doppler radar and automated gauges indicated 
thunderstorms producing heavy rain across the warned area. 0.75 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, rural area roads as 
         well as other drainage and low lying areas.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Roosevelt burn scar area. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

Flash flooding will remain over mainly rural areas of west central
Sublette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4308 11053 4311 11047 4310 11043 4311 11036
      4313 11036 4315 11031 4314 11019 4308 11018
      4306 11034 4304 11038 4301 11036 4297 11038
      4297 11054 4299 11054 4302 11059 4307 11059

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hulme
572 
WGUS75 KRIW 281952
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
152 PM MDT Sun Jun 28 2020

WYC035-282001-
/O.EXP.KRIW.FF.W.0002.000000T0000Z-200628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sublette-
152 PM MDT Sun Jun 28 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL SUBLETTE COUNTY WILL
EXPIRE AT 200 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4308 11053 4311 11047 4310 11043 4311 11036
      4313 11036 4315 11031 4314 11019 4308 11018
      4306 11034 4304 11038 4301 11036 4297 11038
      4297 11054 4299 11054 4302 11059 4307 11059

$$

Hulme

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 10:59 AM MDT, 8 minutes earlier.

Area forecast discussion, Jun 28, 10:59 AM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1059 AM MDT Sun Jun 28 2020

.SHORT TERM...This afternoon through Monday night

Clouds have spread over the Cowboy State this morning. Showers
continue over the Jackson/Star Valleys, spreading northeast into
southern portions of the Bighorn Basin. This trend will continue
through the rest of the morning, even lifting more northward toward
Yellowstone, as these bands of showers stretch back into ID. Based
on surface obs, the cold front is draped along portions of central
WY to southwestern portions. The forecast remains that the eastern
flank of the front will push northward this afternoon. This will be
the focal point of the strongest storms, where shear and instability
will be greatest. A surface low will develop along the front over
portions of Johnson/Campbell counties this afternoon and evening,
adding to the severe threat. Elsewhere, strong surface winds will
develop this afternoon over southern and central portions. South to
southwest winds 25 to 30 mph, with gusts of 45 to 50 mph, will occur
in these areas. Showers and storms over these areas this afternoon
could easily increase these winds, causing strong, damaging wind
gusts. Locally heavy rain will also be a concern this afternoon,
with precipitable water values of 0.60" to 0.80" are once again in
place across the forecast area.

The thunderstorm threat will decrease this evening, while showers
continue through the overnight hours. These showers look likely from
southern Lincoln County to western Big Horn County. Rainfall amounts
through tonight remain largely unchanged, ranging between 0.30" to
0.50" over southwestern portions, 0.60" to 0.75" from the
Jackson/Star Valleys to the Cody Foothills, and around 1 inch in the
western mountains. Snow levels will fall tonight, dropping to
around 9000 feet by the predawn hours Monday morning.

The cold front will progress eastward over central and southern
portions tonight, becoming stationary from eastern Johnson County
southward to eastern Sweetwater County. Cooler temperatures will be
in place across the forecast area Monday, with rain showers being
confined mainly west of the Divide. Some of the showers will spill
east of the Divide near Dubois, Crowheart, Cody and Lovell. Rainfall
amounts will be much lower in these areas, compared to Sunday, with
up to 0.20" through the day Monday. Gusty southwest winds will
return Monday afternoon as well, with gusts of 35 to 45 mph
occurring in the vicinity of the front.

Showers will continue across much of the area Monday night, with
isolated areas of wetting rain. Overnight temperatures will remain
mild east of the Divide, with readings dropping into the 30s over
the far west.

.LONG TERM...Monday night through Saturday
Issued at 139 AM MDT Sun Jun 28 2020

A closed low along ID/MT area, with the associated trough
extending southward into UT, will keep the south-southwesterly
flow across the region. Shower activity will be widespread across
the forecast area, with the heaviest amounts across the
northwest, north and northeast. Thunderstorm activity will also
develop across much of the region. Tuesday and Wednesday show
continued south-southwest flow across WY on Tuesday and
Wednesday, and are now in a little better agreement on the
movement of the closed 500mb low into MT. The pattern is still
keeping a moist flow across the region for showers and storms
through Wednesday.

Temperatures will show a slow decline through Wednesday, before
starting to warm up into next weekend. Models are still trying to
kick the trough out to the northeast Thursday, with a nice drying
trend moving in. Flow will be more westerly, allowing for a
series of shortwaves to move through MT and clip northern WY. The
north and northwest will still see some afternoon and evening
convection Thursday, Friday and Saturday.

&&

.AVIATION...For the 18Z TAFS through 18Z Monday

Showers continue to move across the region this afternoon. Most
areas will remain in VFR conditions with MVFR cigs/vsby possible
in heavier showers. Gusty winds will also continue across KRKS,
KRIW, KLND, and KCPR as well as at KBPI and KPNA through the
afternoon. A round of scattered thunderstorms is expected to erupt
by mid afternoon at KWRL, KRIW, KLND, and KCPR, and will continue
through early evening. These storms may produce strong gusty
winds, heavy rainfall, and possible small hail. Expect possible
IFR conditions in thunderstorms. Thunderstorms will transition to
showers with MVFR cigs and vsby possible after around 03Z Monday.
Widespread rainfall with local MVFR cigs/vsby will continue across
KJAC, KBPI, KPNA, and KCOD overnight and through Tuesday morning.
Some embedded thunderstorms are also possible in theses showers.

&&

.FIRE WEATHER...

Wetting rains will continue over far western zones, with
accumulations of up to an inch through tonight. Areas from RKS to
CPR will see gusty southwest winds up to 50 mph at times, while
humidity values fall to around 25 percent. Thunderstorms in this
corridor could have even higher gusts at times. Strong to possibly
severe storms will be possible over portions of zone 281 this
afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...Fisher
FIRE WEATHER...Straub/LaVoie
Hazardous weather outlook, Jun 28, 4:09 AM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
409 AM MDT Sun Jun 28 2020

WYZ001>020-022>030-291015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
409 AM MDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms expected for western and
central WY today and tonight. Some thunderstorms could be severe,
with very gusty winds. Areas around Johnson County may also see a
threat for hail this afternoon. Persistent rainfall across
northwestern WY may lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms will continue into the day Monday, with
some localized gusty winds with stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any significant weather
conditions.

In the hours before

Special weather statement, Jun 28, 10:35 AM MDT, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
1035 AM MDT Sun Jun 28 2020

WYZ005>007-017-018-281700-
Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn
Basin-Southwest Big Horn Basin-Lander Foothills-
1035 AM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS...CENTRAL
FREMONT AND WEST CENTRAL WASHAKIE COUNTIES UNTIL 1100 AM MDT...

At 1034 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Pavillion to near Hudson.
Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Riverton around 1050 AM MDT.
  Hamilton Dome, Boysen State Park and Hidden Valley around 1100 AM
  MDT.

Other locations impacted by these storms include Badlands Overlook,
Hot Springs County Airport, Hot Springs County Fairgrounds, Arapahoe
Elementary School, Midvale, St Stephens, Bonneville, Fremont County
Fairgrounds and Riverton Regional Airport.

LAT...LON 4407 10843 4315 10786 4276 10861 4340 10898
TIME...MOT...LOC 1634Z 213DEG 48KT 4340 10886 4286 10856

Hulme

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:26 PM MDTSpecial Weather StatementRIW49 min
Jun 27, 6:40 PM MDTSpecial Weather StatementRIW50 min
Jun 27, 8:26 PM MDTSpecial Weather StatementRIWBig Horn34 min
Jun 27, 8:42 PM MDTSpecial Weather StatementRIW48 min
Jun 27, 8:57 PM MDTSpecial Weather StatementRIWSheridan33 min
Jun 27, 9:12 PM MDTSpecial Weather StatementRIW33 min
Jun 27, 9:28 PM MDTSpecial Weather StatementRIWSheridan32 min
Jun 27, 9:45 PM MDTSpecial Weather StatementRIWBig Horn30 min
Jun 27, 10:08 PM MDTSpecial Weather StatementRIWLincoln37 min
Jun 27, 10:11 PM MDTSpecial Weather StatementRIW34 min
Jun 28, 10:35 AM MDTSpecial Weather StatementRIWFremont, Hot Springs25 min
Jun 28, 11:14 AM MDTSpecial Weather StatementRIWWashakie31 min
Jun 28, 11:50 AM MDTSpecial Weather StatementRIWWashakie25 min
Jun 28, 12:25 PM MDTSpecial Weather StatementRIWJohnson35 min
Jun 28, 1:00 PM MDTSpecial Weather StatementRIWJohnson30 min
Jun 28, 1:29 PM MDTSpecial Weather StatementRIWJohnson31 min
Jun 28, 1:39 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona51 min
Jun 28, 2:09 PM MDTSpecial Weather StatementRIW36 min
Jun 28, 2:19 PM MDTSpecial Weather StatementRIWNatrona26 min
Jun 28, 2:39 PM MDTSpecial Weather StatementRIW36 min
Jun 28, 2:40 PM MDTSpecial Weather StatementRIWSweetwater35 min
Jun 28, 2:52 PM MDTSpecial Weather StatementRIWNatrona38 min
Jun 28, 3:12 PM MDTSpecial Weather StatementRIWNatrona33 min
Jun 28, 3:15 PM MDTSpecial Weather StatementRIW30 min
Jun 28, 3:24 PM MDTSpecial Weather StatementRIWSweetwater36 min
Jun 28, 3:32 PM MDTSpecial Weather StatementRIWLincoln28 min
Jun 28, 3:41 PM MDTSpecial Weather StatementRIWNatrona34 min
Jun 28, 3:49 PM MDTSpecial Weather StatementRIW26 min
Jun 28, 4:05 PM MDTSevere Thunderstorm WarningRIWFremont40 min
Jun 28, 4:13 PM MDTSpecial Weather StatementRIWNatrona32 min
Jun 28, 4:35 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona, Washakie40 min
Jun 28, 4:38 PM MDTSevere Thunderstorm WarningRIWFremont37 min
Jun 28, 4:45 PM MDTSpecial Weather StatementRIW30 min
Jun 28, 5:01 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona44 min
Jun 28, 5:02 PM MDTSpecial Weather StatementRIWSublette28 min
Jun 28, 5:13 PM MDTSpecial Weather StatementRIW32 min
Jun 28, 5:15 PM MDTSpecial Weather StatementRIWJohnson30 min
Jun 28, 5:40 PM MDTSpecial Weather StatementRIW35 min
Jun 28, 5:43 PM MDTSpecial Weather StatementRIWJohnson32 min

Nearby

Flash Flood Warnings in Wyoming, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.